Hail, Dickens
- When
- June 1, 6:23 PM CST
- Where
- Dickens County, Mc Adoo
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.730, -100.980
Isolated thunderstorms developed across the South Plains and Rolling Plains on the afternoon of the first in a moderately unstable environment ahead of an approaching short wave. These storms remained sub-severe producing only penny size hail at McAdoo (Dickens County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Isolated thunderstorms developed across the South Plains and Rolling Plains on the afternoon of the first in a moderately unstable environment ahead of an approaching short wave. These storms remained sub-severe producing only penny size hail at McAdoo (Dickens County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 5:19 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 619 PM CDT Tue Jun 1 2021 .AVIATION... Isolated storms will continue to affect the KPVW and possibly KLBB terminal for the next hour or so. If a storm moves directly over the terminal, erratic wind gusts to 40 mph can be expected with brief reductions in visibility. A complex of thunderstorms may move into the region from the northwest around the 08-12Z timeframe tonight. However, confidence in this hitting a terminal is low at the moment so no mention has been made in the TAF. && .PREV DISCUSSION... /issued 245 PM CDT Tue Jun 1 2021/ SHORT TERM... A few isolated showers exist across the region mainly across the southwestern Texas Panhandle and eastern New Mexico. These have formed recently ahead of the ahead an approaching upper shortwave. We should see a slight uptick in shower/thunderstorms development as we progress through the afternoon. Other than rain, a few rumbles of thunder, and brief gusty winds these showers/thunderstorms should be relatively uneventful. By later this afternoon convection is expected to develop along the higher terrain of central/eastern New Mexico. This convection will then begin pushing southeastward through the late afternoon and early evening before congealing into a MCS as it reaches the Texas/New Mexico state line. Models hint at this MCS moving across the South Plains region around/after midnight tonight favoring our western and southwestern zones. Though some strong to severe storms will be possible they should be limited due to marginal instability and weak shear. Models suggest that convection could be ongoing by sunrise tomorrow morning across the region but in the process of dissipating. Convection chances tomorrow will depend upon cloud cover late morning into the afternoon. If some sun is able to shine through then convection will be possible again across remnant boundaries. Highs will also be a bit warmer tomorrow with highs approaching 80. The threat for severe convection will once again be limited tomorrow due to marginal instability and weak shear. LONG TERM... The long term period will generally be characterized by a continuation of an amplified upper level flow regime across North America. Wednesday night into Thursday, a large amplitude ridge axis centered over the Intermountain West will begin to break down and shift east as a robust upper trough takes shape over the Gulf of Alaska and begins to dive southeast. Simultaneously, the relatively weak cutoff low over Baja California will begin to take the form of a weak open wave and lift northeastward. This will result in continued northwesterly flow aloft over West Texas during the day on Thursday. The exact duration that upper level northwesterlies will remain in place overhead is uncertain, as this depends on how quickly the ridge flattens and how quickly the Baja low ejects northeastward. At this time, guidance suggests upper level flow will veer to northeasterly by early Friday morning as the broad cyclonic influence of the Baja low moves directly over Texas. At the surface, high pressure to our east and the resulting southeasterly to southerly low level flow will continue to advect rich moisture into our area through the end of the week. In terms of precipitation chances, a general lack of a focus for low level convergence will largely prevent convective initiation locally within the CWA Thursday through Friday. However, the upper level northwesterly flow will provide the necessary steering for upstream terrain-induced convection in the NM/CO high terrain to move into the CWA overnight. This is highly conditional on the nature of the upstream convection, as well as the precise orientation of the upper flow. Within the CWA, enough instability and moisture appear to exist to support convection should it move into the area. Chances for precipitation are highest Wednesday night into Thursday morning and again Thursday night into Friday morning before the upper flow obtains a more unfavorable easterly component. This weekend, the broad and weak upper level cyclone (the remnants of the Baja low) will linger over eastern Texas as it remains cut off from the main flow. Precipitation chances on Saturday and Sunday will mainly be concentrated over the Rolling Plains as the best moisture shifts east of the I-27 corridor. Late Sunday, another closed low will pinch off from the larger trough over the Pacific Northwest and dive southward along the CA coast. As this low ejects northeastward early next week, 500mb heights will rise locally as a weak ridge axis moves overhead. This will result in warmer temperatures early next week. A corresponding return to southwesterly flow aloft along with continued low level southerly flow will help maintain chances for thunderstorms next week. However, any threat for severe weather appears conditional at this time, as capping may be fairly robust due to the presence of an EML and shear appears relatively weak. /DWK && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01
Hazardous Weather Outlook National Weather Service Lubbock TX 1112 AM CDT Tue Jun 1 2021 TXZ021>044-021615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1112 AM CDT Tue Jun 1 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Scattered thunderstorms developing across eastern New Mexico this afternoon are expected to organize into a convective system and move to the southeast into western sections of the South Plains area this evening and eastward toward the I-27 corridor and points east overnight. Some of these storms could be strong to severe as they come out New Mexico this evening and have the potential to produce hail to the size of golf balls, wind gusts to 70 mph, and localized flooding. The severe threat is expected to decrease overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances Wednesday and Thursday afternoon and evening will focus on areas near the New Mexico state line. Some of these storms could be severe, capable of producing damaging winds up to 60 mph and large hail around quarter size. Thunderstorm chances, some possibly severe, remain in the forecast for through the weekend across the Rolling Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954712.